Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 351, NWS Des Moines, IA

September 7, 2001Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 7, 2001, 10:44 PM CDT for Poweshiek County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 7, 2001, 10:44 PM CDT (03:44 UTC)
Expired
Sep 7, 2001, 11:15 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Poweshiek County, IA

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1494 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WUUS53 KDMX 080345
SVRDSM
IAC157-080415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1044 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN POWESHIEK COUNTY IN CENTRAL IOWA

* UNTIL 1115 PM CDT

* AT 1040 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF BROOKLYN TO 6
  MILES SOUTHEAST OF MONTEZUMA...OR FROM 40 MILES WEST OF CEDAR
  RAPIDS TO 35 MILES NORTH OF OTTUMWA...MOVING EAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  IN BROOKLYN NOW
  IN HARTWICK BY 1050 PM
  IN GUERNEY AND DEEP RIVER BY 1055 PM.

AT 1039 PM...LAW ENFORCEMENT REPORTED POWERLINES DOWN AND 60 TO 70 
MPH WINDS IN THE TOWN OF BROOKLYN.

HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE
WARNED AREA.

DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.

LAT...LON 4187 9256 4152 9256 4151 9231 4186 9230

$$

SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:34 PM CDT, 7 hours 10 minutes earlier.

Area forecast discussion, Sep 7, 3:34 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT FRI SEP 7 2001

BIG QUESTION TDA WL BE HOW TO HANDLE PCPN TRENDS WHICH APPR TO BE
WITH US THRU THE WEEKEND.  WATER VAPOR IMAGERY SHOWS SVRL SHRT WVS
OF CONCERN.  1ST CROSSING IA NOW HELPING TSTMS WHICH HAVE FORMED AHD
OF SFC CNVGNC...2ND ALG SRN CO/KS BORDER WHICH WL GENERATE PCPN
TNGT...AND OTHERS UPSTREAM MOVG THRU BITTERROOTS AND SRN SASKATCHEWAN
WHICH WL CARVE OUT ELONGATED TROF SUN.  19Z SFC ANLYS PLACES CDFNT
FM KS INTO WRN IA AND CNTRL MN.  UPSTREAM LOW DVLPG ACRS SRN KS WITH
ISALLOBARIC COMPONENTS INCRG BHND AND AHD OF LOW.  RADAR MOSAIC
/STLT DATA SHOWS CONVECTION EXPANDING AHD OF CO/KS SHRT WV WHICH WL
LIKELY END UP BEING OUR HVY RAIN/SVR THREAT TNGT.  H85/H3 MEAN WND
SUGGESTS THIS WL CROSS CNTRL/WRN IA TNGT.

MDLS SOLUTIONS SIMILAR BUT AM FAVORING AVN ATTM.  AVN HAS BEEN
PERFORMING WELL RECENTLY AND NCEP DISC FAVORS IT TOO.  BASED ON
STLT/RADAR DATA AVN HAS BETTER HANDLE ON FARTHER NWD PLACEMENT OF
SRN CO/KS SHRT WV.  IT IS ALSO FASTER WITH FROPA WHICH ALL MDLS HAVE
BEEN TRENDING TWRD.  ONE RESULT OF FAVORING AVN WOULD BE PCPN MAX
ABT 50 MI NW OF ETA AND A BIT FASTER.  OMEGA AND DEEP Q VECTOR
CNVGNC INCRS DRAMATICALLY TNGT AS DOES UPR LVL DVRGNC IN RIGHT
ENTRANCE RGN OF UPR LVL JET SEGMENT AHD OF DVLPG TROF.  ELEVATED
INSTABILITY INCRS WITH SHOWALTERS DROPPING TO AOB MINUS 5 AND PWS
APCHG 2 INCHES.  TREMENDOUS MSTR TRANSPORT AND H85/H7 WRM ADVCTN
NOTED JUST AHD OF SFC WV WHICH SHOULD REACH KSTJ AREA TWRD 06Z.
DYNAMIC SITUATION MAY PRODUCE MORE HIGH WNDS AND HVY RAINS SO WL ADD
MENTION IN ZNS.  WL NOT ISSUE FLASH FLOOD WATCH ATTM.  FEEL WE CAN
TAKE ONE EVENT...SPCLLY WITH QUICKLY MOVMT XPCD.  WW WIBIS FOR PTNS
OF FA PER RECENT SPC COORDINATION CALL.

MAY SEE MIN IN PCPN SAT...FOLLOWED BY MORE SAT NGT INTO SUN NGT
SPCLLY SERN PTNS.  Q CNVGNC INCRS YET AGN ACRS SERN IA AS DOES
FRONTOGENETICAL FORCING.

BIG DIFFERENCE IN GUID TEMPS WITH AVN MOS SGFNTLY COOLER THAN NGM
MOS.  DO NOT HAVE GOOD HANDLE ON TEMPS SO WL FOLLOW COMPROMISE.

IN LONGER TERM FM MON ON...MED RANGE MDLS IN DECENT AGREEMENT WITH
LG WV PTN GOING INTO FLAT RIDGE S AND ZNL FLOW N.  THIS SHOULD
RESULT IN FAIRLY TRANQUIL WX THRU MUCH OF THE WORK WEEK.  ONLY
CONCERN WOULD BE PCPN CHCS WED THRU FRI AS CDFNT AND STG BACLIN ZN
SLIDES SWD INTO NRN PLAINS.  ALTHOUGH FA WL LIKELY RMN IN WRM
SECTOR...DVLPMT ALG FNT TO NW AND OTHER ELEVATED WRM ADVCTN MAY
CROSS NRN SXNS.  INSTABILITY LOOKS SUFFICIENT FOR CONVECTION SO WL
GO WITH CHC SHWRS/TSTMS.  PD WL CERTAINLY SEE TEMP AOB NRML BUT DO
NOT HAVE GOOD FEEL HOW COOL TO GO.  ATTM COMPROMISE BTWN COOLER
OBJECTIVE GUID AND WRMR MOS MAY BE BEST START.

.DSM...NONE

SMALL

In the hours before

Local storm report, Sep 7, 6:34 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    1 N ZEARING               IA   WIND DAMAGE
09/07/01   STORY                          REPORTED BY STORM
                                          SPOTTER DAMAGED
                                          OUTBUILDING ON A FARM.

0340 PM    8 NE HUBBARD              IA   WIND DAMAGE
09/07/01   HARDIN                         REPORTED BY STORM
                                          SPOTTER  HOG
                                          CONFINEMENT AND SHEEP
                                          BUILDINGS DESTROYED.

0438 PM    3 SW FREDERIKA            IA   60 MPH TSTM GUST
09/07/01   BREMER                         REPORTED BY STORM
                                          SPOTTER.

0450 PM    1 NW FREDERIKA            IA   WIND DAMAGE
09/07/01   BREMER                         EMERGENCY MANAGEMENT
                                          REPORTED HOUSE DAMAGE.
Local storm report, Sep 7, 6:38 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    MARSHALLTOWN              IA   60 MPH TSTM GUST
09/07/01   MARSHALL                       REPORTED BY HAM RADIO
                                          OPERATOR 2 TO 3 FOOT
                                          TREES DOWN.
Local storm report, Sep 7, 8:39 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    ORIENT                    IA   60 MPH TSTM GUST
09/07/01   ADAIR

0815 PM    ORIENT                    IA   65 MPH TSTM GUST
09/07/01   ADAIR                          REPORTED BY STORM
                                          SPOTTER.

0817 PM    ORIENT                    IA   .88 INCH HAIL
09/07/01   ADAIR                          REPORTED BY STORM
                                          SPOTTER.

0832 PM    GRAND RIVER               IA   60 MPH TSTM GUST
09/07/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0832 PM    GRAND RIVER               IA   1 INCH HAIL
09/07/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Sep 7, 9:06 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT FRI SEP 7 2001

IAZ007-016-017-025>028-035>039-046>050-058-070-080215-
BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO GORDO-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-MARSHALL-STORY-TAMA-WEBSTER-
WORTH-WRIGHT-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...FORT DODGE...
IOWA FALLS...MARSHALLTOWN...MASON CITY...WATERLOO/CEDAR FALLS
906 PM CDT FRI SEP 7 2001

...SEVERE THUNDERSTORM WATCH NUMBER 716 EXPIRED AT 9 PM...
THUNDERSTORMS MAY STILL HAVE POTENTIAL FOR STRONG WINDS EAST OF I-35
UNTIL 11 PM...BUT THE BROAD THREAT FOR SEVERE THUNDERSTORMS HAS
DIMINISHED OVER NORTHERN AND WESTERN IOWA.

IAZ059>062-071>075-081>086-092>097-080215-
ADAIR-ADAMS-APPANOOSE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...
DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...MOUNT AYR...
NEWTON...OSKALOOSA...OTTUMWA
906 PM CDT FRI SEP 7 2001

...SEVERE THUNDERSTORM WATCH NUMBER 716 REPLACED BY SEVERE
THUNDERSTORMS WATCH 722 WHICH IS VALID UNTIL 1 AM...
THE THREAT FOR SEVERE THUNDERSTORMS CONTINUES OVER SOUTHERN AND
SOUTHEASTERN IOWA.

JUNGBLUTH
Local storm report, Sep 7, 10:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    10 NW OSCEOLA             IA   60 MPH TSTM GUST
09/07/01   CLARKE                         REPORTED BY KCCI.

0920 PM    DES MOINES                IA   WIND DAMAGE
09/07/01   POLK                           REPORTED BY KCCI.
                                          LARGE TREE DOWN NEAR
                                          WAVELAND GOLF COURSE.
                                          60 FOOT TALL AND 3 FOOT
                                          BASE.

0933 PM    STATE CENTER              IA   65 MPH TSTM GUST
09/07/01   MARSHALL                       REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Sep 7, 10:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1044 PM CDT FRI SEP 7 2001

IAZ059-072>073-081>083-092>094-080600-

SEVERE THUNDERSTORM WATCH 722 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...ADAMS...MADISON...TAYLOR...DALLAS...DECATUR...UNION...
ADAIR...CLARKE AND RINGGOLD...

IAZ060>062-073>075-084>086-095>097-080600-

SEVERE THUNDERSTORM WATCH 722 REMAINS IN EFFECT FOR...WAYNE...POLK
...APPANOOSE...POWESHIEK...MAHASKA...JASPER...WARREN...DAVIS...
LUCAS...MONROE...WAPELLO AND MARION COUNTIES...

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:37 PM CDTSevere Thunderstorm WarningDMXAdams, Cass43 min
Sep 7, 8:13 PM CDTSevere Thunderstorm WarningDMXAdair, Union42 min
Sep 7, 8:26 PM CDTSevere Thunderstorm WarningDMXMadison44 min
Sep 7, 8:28 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur47 min
Sep 7, 8:43 PM CDTSevere Thunderstorm WarningDMXStory52 min
Sep 7, 8:51 PM CDTSevere Thunderstorm WarningDMXDallas, Polk, Warren44 min
Sep 7, 9:02 PM CDTSevere Thunderstorm WarningDMXMarion38 min
Sep 7, 9:12 PM CDTSevere Thunderstorm WarningDMXJasper58 min
Sep 7, 9:43 PM CDTSevere Thunderstorm WarningDMXMarshall32 min
Sep 7, 9:46 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek59 min
Sep 7, 10:11 PM CDTSevere Thunderstorm WarningDMXTama34 min
Sep 7, 10:35 PM CDTSevere Thunderstorm WarningDMXBlack Hawk30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.